Alert archive / Indiana / Beach Hazards Statements in 2017

Beach Hazards Statement 19, NWS Chicago, IL

September 7, 2017Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Sep 7, 2017, 10:03 AM CDT for Porter County, Indiana. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2017, 10:03 AM CDT (15:03 UTC)
Expired
Sep 7, 2017, 1:00 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL

County Porter County, IN

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WHUS43 KLOT 071503
CFWLOT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
1003 AM CDT THU SEP 7 2017

INZ002-071800-
/O.EXP.KLOT.BH.S.0017.000000T0000Z-170907T1500Z/
/O.NEW.KLOT.BH.S.0019.170907T1503Z-170907T1800Z/
PORTER-
1003 AM CDT THU SEP 7 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* LOCATION...PORTER COUNTY INDIANA LAKE MICHIGAN BEACHES.

* FORECAST WAVE HEIGHTS...3 TO 5 FEET.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 7, 6:19 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 7, 6:19 AM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
619 AM CDT Thu Sep 7 2017

.SHORT TERM...
315 AM CDT

Through tonight...

Deep mid & upper trough over the region will begin to move east
away from the region, but one last shortwave trough is forecast to
drop down the back side of the trough today. The shortwave should
result in an uptick in shower coverage over WI this afternoon,
with some isolated showers or sprinkles probably sneaking south
across the border late this afternoon. Otherwise, no significant
wx is expected in the short term with continue seasonably cool
temperatures today, aided in part by the increase in cloudiness
expected this afternoon.

- Izzi

&&

.LONG TERM...
315 AM CDT

Friday through Wednesday...

Benign weather expected through the period with little threat of
any precipitation. Departing upper trough will be replaced first
with a more zonal flow, followed by upper ridging developing over
the area this weekend into early next week. Weak Rex Block type
pattern then expected to set up with the upper high over the Great
Lakes and Irma to the south attempting to lift north, but likely
becoming trapped to the south of the ridge. The end result for our
area will be an extended stretch of precipitation free weather
with moderating temperatures back closer to normal and perhaps a
bit above average next week assuming cloudiness on the NW flank of
Irma's remnants don't limit heating.

- Izzi

&&

.AVIATION...
For the 12Z TAFs...

No major weather concerns are expected through the period. While
a few isolated showers will again be possible over northeastern IL
this afternoon, it appears the main precipitation will remain
over Lake Michigan. As a result expect VFR conditions with a west-
northwesterly wind through the day.

KJB

&&

.MARINE...
138 AM CDT

Breezy northwest winds (up around 20 kt) will continue over much
of the lake again today. Expect another cold front to shift south
over the lake tonight. This should result in a return to a period
of north-northeasterly winds later tonight through Friday.
Generally lighter winds can be expected over the weekend into
Monday as the high pressure moves over the region.

Lake induced instability will continue to support periods of
showers and thunderstorms on the lake into tonight. Additionally,
given the very favorable thermodyamics over the warm lake, the
risk for waterspouts will continue to remain elevated into tonight,
especially over central and southern Lake Michigan. Wind speeds
could also become locally higher near these showers/storms. The
threat for waterspouts and lake effect storms should end by
Friday.

With a continued persistent northerly wind down the lake, waves
are likely to remain elevated into the 2-5 foot range through
Friday over southern Lake Michigan. This will make for conditions
right around the threshold for a small craft advisory. As a
result, if waves end up a bit higher than forecast later today and
into Friday a small craft advisory may be needed for the southern
Lake Michigan near shore waters.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ002 until 10 AM Thursday.

LM...Small Craft Advisory...IN nearshore waters until 10 AM Thursday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 7, 4:40 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
440 AM CDT Thu Sep 7 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
080945-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
440 AM CDT Thu Sep 7 2017 /540 AM EDT Thu Sep 7 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Today and Tonight.

WEATHER HAZARDS EXPECTED:

  High Swim Risk Indiana Lake Michigan Beaches This Morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-080945-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
440 AM CDT Thu Sep 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

  Hazardous Conditions for Small Craft are likely This Morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-080945-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
440 AM CDT Thu Sep 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms and watersprouts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

&&

- Izzi

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Beach Hazards Statements in Indiana, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.